Pennsylvania, 2011

Hail and Damaging Wind in Pennsylvania, August 21, 2011

August 21, 2011 · NWS PBZ · 7 events in 2 counties and zones

Thunderstorms developed ahead of a cold front moving across the upper Ohio Valley. A few of these storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Thunderstorms developed ahead of a cold front moving across the upper Ohio Valley. A few of these storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 21, 12:37 PM EST, 30 minutes earlier.

Area forecast discussion, Aug 21, 12:37 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
137 PM EDT SUN AUG 21 2011

.SYNOPSIS...
A COLD FRONT WILL BRING SCATTERED THUNDERSTORMS THIS AFTERNOON.
HIGH PRESSURE WILL THEN PROVIDE DRY AND COMFORTABLE WEATHER FOR
MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
18Z ENHANCED SHORT TERM FORECAST UPDATE HAS BEEN ISSUED TO
ACCOUNT FOR THE LATEST RADAR AND SKY TRENDS. AT THE SURFACE, A
1009MB LOW IS LOCATED ACROSS ONTARIO WITH A COLD FRONT EXTENDING
SOUTHWEST OF THIS FEATURE ACROSS ACROSS NORTHWEST PA AND INTO
CENTRAL OHIO. SCATTERED CONVECTION HAS DEVELOPED ALONG AND AHEAD
OF THE FRONT.

TODAY...THE COLD FRONT WILL MOVE INTO WESTERN PENNSYLVANIA, WITH
INCREASING INSTABILITY AND WIND SHEAR ALONG THE FRONT ALLOWING FOR
SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE
BOUNDARY. HRRR/WRF-NMM SOLUTIONS CONTINUE TO SUPPORT POPS
INCREASING TO LIKELY ALONG AND AHEAD OF THE FRONT THIS AFTERNOON.
TEMPERATURE FORECAST IS DEPENDENT ON BREAKS IN CLOUD COVERAGE
TODAY, LEANING CLOSER TO THE WARMER MAV GUIDANCE. HIGHS WILL RANGE
FROM THE UPPER 70S ACROSS THE I-80 CORRIDOR AND EASTERN RIDGES TO
THE LOWER 80S ELSEWHERE.

RUC FORECAST INDICATES A MODERATE INSTABILITY (1500-2000 J/KG
SBCAPE) AND MODERATE SHEAR ENVIRONMENT (40-45KTS 0-6KM BULK SHEAR)
ENVIRONMENT. WITH SOME BREAKS IN CLOUD COVERAGE, BELIEVE
INSTABILITY CAN BE ATTAINED AND THAT THERE IS A SEVERE THREAT INTO
THE LATE AFTERNOON ACROSS THE AREA. THE STORM PREDICTION CENTER
HAS THE AREA HIGHLIGHTED IN A SLIGHT RISK, AND CONCUR THAT THE
PRIMARY RISKS WILL BE LARGE HAIL AND DAMAGING WINDS.

TONIGHT...THE COLD FRONT WILL SLIDE SOUTHEAST OF THE AREA AND BROAD
MID-LEVEL TROUGH WILL SWING ACROSS THE UPPER OHIO VALLEY.
THUNDERSTORMS WILL MOSTLY COME TO AN END AFTER 00Z, WITH
LINGERING SHOWERS DIMINISHING MOSTLY BY 06Z. COLD AIR ADVECTION IN
THE WAKE OF THE FRONT WILL ALLOW FOR A COOLER NIGHT. OVERNIGHT
LOWS ARE CLOSE TO A MAV/MET BLEND, RANGING FROM THE MID 50S FOR
AREAS NORTH AND EAST OF PITTSBURGH TO THE UPPER 50S FOR AREAS
SOUTH AND WEST.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
THE MID-LEVEL TROUGH WILL ALLOW FOR A SLIGHT CHANCE OF SHOWERS TO
LINGER ALONG THE I-80 CORRIDOR ON MONDAY. OTHERWISE, THERE IS
STRONG MODEL AGREEMENT THAT HIGH PRESSURE WILL BUILD IN FROM THE
WEST AND ALLOW FOR DRY AND COOLER WEATHER TO START THE WEEK. HIGH
TEMPS WILL BE AROUND 5 DEGREES BELOW NORMAL EACH DAY. STRONG
RADIATIONAL COOLING ON MONDAY NIGHT WILL ALLOW FOR LOWS AROUND 10
DEGREES BELOW NORMAL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
REGION WILL REMAIN IN A PROGRESSIVE WEST TO NORTHWEST FLOW ALOFT
THROUGH THE PERIOD WITH MODELS IN OVERALL AGREEMENT OF PATTERN.
COLD FRONT WILL APPROACH UPPER OHIO VALLEY LATER WEDNESDAY AND CROSS
REGION THURSDAY WITH CHC POPS. HIGH PRESSURE THEN BUILD IN FOR
LATE WEEK INTO THE WEEKEND. STARTED WITH HPC PROGS AND ADJUSTED
TIMING OF FRONT FOR THURSDAY TO PUSH FRONT SOUTH OF REGION MORE
QUICKLY BY THURSDAY NIGHT. OTHERWISE NO SIGNIFICANT DIFFERENCES
FROM HPC AND THIS APPEARS IN LINE WITH 12Z MODEL RUNS.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SCATTERED CONVECTION ACROSS REGION AHEAD OF WIND SHIFT ACROSS
CENTRAL OHIO AT 18Z WITH POSSIBLE IFR AT TERMINALS INTO LATE
AFTERNOON. FRONT WILL SWEEP ACROSS REGION THIS EVENING ENDING
SHOWERS AND STORMS WITH LOWER DEW POINTS AND GENERAL CLEARING
OVERNIGHT. PATCHY MVFR FOG STILL POSSIBLE BUT ONLY MENTIONED AT
ZZV AND DUJ AT THIS TIME. SURFACE HIGH WILL BRING VFR MONDAY AND
MONDAY NIGHT.

OUTLOOK /TUESDAY THROUGH FRIDAY/... EXCEPT FOR POSSIBLE
RESTRICTIONS FROM FOG EARLY MORNING, EXPECT PREVALENT VFR INTO LATE
WEDNESDAY. PREFRONTAL THUNDERSTORMS MAY PRODUCE RESTRICTIONS BY
WEDNESDAY NIGHT AND COLD FRONT MOVING ACROSS REGION WILL BRING A
BETTER CHANCE FOR RESTRICTIONS THURSDAY. GENERAL VFR UNDER
SURFACE HIGH FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 21, 10:03 AM EST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1103 AM EDT SUN AUG 21 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-221515-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
1103 AM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
SEVERE THREAT WILL BE DAMAGING THUNDERSTORM WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 21, 7:33 AM EST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
833 AM EDT SUN AUG 21 2011

OHZ068-069-WVZ012-211330-
MONROE OH-NOBLE OH-WETZEL WV-
833 AM EDT SUN AUG 21 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NOBLE...SOUTHERN
MONROE AND WESTERN WETZEL COUNTIES...

AT 831 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
HARRIETTSVILLE...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  HARRIETTSVILLE...     GRAYSVILLE...         ANTIOCH...
  FLY...                HANNIBAL...           WILEYVILLE...
  PORTERS FALLS...      PINE GROVE...         NEW MARTINSVILLE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3959 8086 3958 8089 3960 8095 3954 8104
      3957 8105 3957 8126 3960 8128 3959 8129
      3959 8139 3963 8143 3963 8146 3970 8148
      3967 8067 3947 8068 3947 8071
Special weather statement, Aug 21, 11:42 AM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1242 PM EDT SUN AUG 21 2011

PAZ022-023-211730-
ARMSTRONG PA-INDIANA PA-
1242 PM EDT SUN AUG 21 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ARMSTRONG AND WEST
CENTRAL INDIANA COUNTIES...

AT 1236 PM EDT...A STRONG THUNDERSTORM WAS LOCATED LEECHBURG...MOVING
EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  APOLLO...             CROOKED CREEK LAKE PARK...
  ELDERTON...           SHELOCTA...           HOMER CITY...
  INDIANA...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4052 7915 4054 7953 4057 7957 4060 7955
      4061 7959 4063 7959 4063 7961 4066 7964
      4068 7967 4068 7968 4073 7967 4074 7914
Special weather statement, Aug 21, 12:33 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
133 PM EDT SUN AUG 21 2011

OHZ041-211800-
COLUMBIANA OH-
133 PM EDT SUN AUG 21 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN COLUMBIANA COUNTY...

AT 128 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
GUILFORD LAKE STATE PARK...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  GUILFORD LAKE STATE PARK...                 SALEM...
  LEETONIA...           LISBON...             COLUMBIANA...
  EAST PALESTINE...     BEAVER CREEK STATE PARK...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4091 8081 4091 8079 4090 8078 4090 8054
      4069 8054 4077 8103 4091 8100 4091 8082

WOODRUM
Special weather statement, Aug 21, 12:47 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
147 PM EDT SUN AUG 21 2011

PAZ013-014-211830-
BUTLER PA-LAWRENCE PA-
147 PM EDT SUN AUG 21 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUTLER AND CENTRAL
LAWRENCE COUNTIES...

AT 145 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEW CASTLE...MOVING
EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  NEW CASTLE...         HARLANSBURG...        MCCONNELLS MILL...
  MORAINE STATE PARK... SLIPPERY ROCK...      BUTLER...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4110 7987 4086 7987 4092 8040 4106 8038
      4108 8011 4107 8009 4108 8008

WOODRUM
Local storm report, Aug 21, 1:07 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
207 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             4 N PROSPECT            40.96N  80.05W
08/21/2011  E1.25 INCH       BUTLER             PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1101108

The radar

The Pittsburgh radar (KPBZ), 50 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Butler

When
August 21, 1:07 PM EST
Where
Butler County, 2.76 mi S of West Liberty
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.960, -80.050

Hail, Butler

When
August 21, 1:18 PM EST
Where
Butler County, 0.87 mi SW of Timberly Hgts
Measured
0.75 in hail
Reported by
Public
Coordinates
40.910, -79.940

Hail, Butler

When
August 21, 1:20 PM EST
Where
Butler County, 1.71 mi ESE of Claytonia
Measured
1 in hail
Reported by
Public
Coordinates
41.010, -79.950

Hail, Butler

When
August 21, 1:22 PM EST
Where
Butler County, 0.87 mi SW of Timberly Hgts
Measured
1.25 in hail
Reported by
Public
Coordinates
40.910, -79.940

Hail, Butler

When
August 21, 1:26 PM EST
Where
Butler County, 0.87 mi SW of Timberly Hgts
Measured
1 in hail
Reported by
Public
Coordinates
40.910, -79.940

Hail, Butler

When
August 21, 1:35 PM EST
Where
Butler County, 0.52 mi W of Chicora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.950, -79.740

Thunderstorm Wind, Westmoreland

When
August 21, 3:28 PM EST
Where
Westmoreland County, 0.69 mi S of Slickville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
40.460, -79.520

The public reported trees down in and around Slickville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334943, 334944, 334945, 334946, 334948, 334952, 334955.